Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 72, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2013, 11:31 PM CDT for Audubon County, Carroll County, Guthrie County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2013, 11:31 PM CDT (04:31 UTC)
- Expired
- May 26, 2013, 12:00 AM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Audubon County, IA, Carroll County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2299 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
284
WUUS53 KDMX 260431
SVRDMX
IAC009-027-077-260500-
/O.NEW.KDMX.SV.W.0072.130526T0431Z-130526T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1131 PM CDT SAT MAY 25 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN AUDUBON COUNTY IN WEST CENTRAL IOWA...
SOUTHERN CARROLL COUNTY IN WEST CENTRAL IOWA...
NORTHWESTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...
* UNTIL MIDNIGHT CDT
* AT 1126 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
IRWIN...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
MANNING...AUDUBON...COON RAPIDS...GRAY...TEMPLETON...DEDHAM...
WILLEY AND CARROLL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4190 9509 4210 9476 4179 9460 4166 9509
4175 9510
TIME...MOT...LOC 0431Z 244DEG 13KT 4181 9505
HAIL...1.00IN
WIND...<50MPH
$$
SKOW2 follow-up statements
708
WWUS53 KDMX 260446
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1146 PM CDT SAT MAY 25 2013
IAC077-260455-
/O.CAN.KDMX.SV.W.0072.000000T0000Z-130526T0500Z/
GUTHRIE IA-
1146 PM CDT SAT MAY 25 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GUTHRIE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.
LAT...LON 4178 9479 4168 9502 4178 9510 4190 9509
4203 9488
TIME...MOT...LOC 0445Z 234DEG 11KT 4185 9505
$$
IAC009-027-260500-
/O.CON.KDMX.SV.W.0072.000000T0000Z-130526T0500Z/
AUDUBON IA-CARROLL IA-
1146 PM CDT SAT MAY 25 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CARROLL AND NORTHERN AUDUBON COUNTIES UNTIL MIDNIGHT CDT...
AT 1144 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANNING...AND
MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MANNING...GRAY AND TEMPLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4178 9479 4168 9502 4178 9510 4190 9509
4203 9488
TIME...MOT...LOC 0445Z 234DEG 11KT 4185 9505
HAIL...1.00IN
WIND...<50MPH
$$
SKOW212
WWUS53 KDMX 260500
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1200 AM CDT SUN MAY 26 2013
IAC009-027-260510-
/O.EXP.KDMX.SV.W.0072.000000T0000Z-130526T0500Z/
AUDUBON IA-CARROLL IA-
1200 AM CDT SUN MAY 26 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CARROLL AND
NORTHERN AUDUBON COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4178 9479 4168 9502 4178 9510 4190 9509
4203 9488
TIME...MOT...LOC 0500Z 224DEG 9KT 4186 9501
$$
SKOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:41 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, May 25, 6:41 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 641 PM CDT SAT MAY 25 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 314 PM CDT SAT MAY 25 2013 THE PRECIPITATION HAD ENDED OVER CENTRAL IOWA BY MID AFTERNOON. AN AREA OF SUBSIDENCE WEST OF A MESOSCALE CONVECTIVE VORT MAX WHICH IS EXITING THE REGION SHOULD HELP KEEP IT DRY OVER CENTRAL IOWA INTO THIS EVENING. THE WARM FRONT WAS WELL DEFINED THIS AFTERNOON FROM FAR NORTHERN NEBRASKA SOUTHEAST ALONG THE MISSOURI RIVER INTO NORTHERN MISSOURI. EXPECT ANOTHER MCS TO DEVELOP THIS EVENING AND THEN MOVE INTO CENTRAL IOWA TONIGHT. EXACT EVALUATION OF THE SYSTEM IS UNCERTAIN...BUT CONFIDENCE OF IT OCCURRING IS HIGH. AS FOR THE FORECAST...WENT WITH HIGH POPS TONIGHT AND A SMALL DIURNAL TEMPERATURE RANGE. PRIMARY THREAT WILL BE HEAVY RAIN WITH THE MCS. CONVECTION SHOULD BE ELEVATED AND SEVERE PARAMETERS ARE NOT FAVORABLE. .LONG TERM.../SUNDAY THROUGH SATURDAY/... ISSUED AT 314 PM CDT SAT MAY 25 2013 ACTIVE WEATHER PATTERN WILL CONTINUE OVER THE NEXT SEVERAL DAYS AS UPPER LEVEL RIDGE REMAINS IN PLACE ACROSS THE CENTRAL PORTION OF THE COUNTRY ALLOWING FOR SOUTHWEST FLOW TO DOMINATE THE WEATHER PATTERN. LEANED TOWARD A BLEND...AS MODELS ARE AT LEAST AGREEING ON OVERNIGHT/EARLY MORNING CONVECTION DURING THE NEXT SEVERAL NIGHTS...BUT DISAGREE ON LOCATION OF HEAVIEST RAIN. .SUNDAY THROUGH TUESDAY...ONGOING MCS EXPECTED TO DEVELOP TONIGHT WILL PUSH INTO NORTHEAST IOWA SUNDAY MORNING. HAVE CONFINED HIGHEST POPS THROUGH 18Z SUNDAY IN THE NORTHERN AND EASTERN SECTIONS OF THE FORECAST AREA. MOISTURE TRANSPORT VECTORS AND THETA-E ADVECTION CONTINUE SUNDAY MORNING BEFORE DIMINISHING BY THE AFTERNOON HOURS. CUT BACK ON POPS B/T 18Z SUNDAY THROUGH 00Z MONDAY WITH A BRIEF PERIOD OF SUBSIDENCE SETTLING IN OVER CENTRAL IOWA SUNDAY AFTERNOON. ANOTHER SHORTWAVE AND 500 MB VORT MAX...COMBINED WITH LLJ AND MOISTURE TRANSPORT INCREASING SUNDAY EVENING INTO MONDAY MORNING...KEPT WITH HIGH POPS THROUGH 18Z MONDAY. WARM LAYER CLOUD DEPTHS REACH 12000 FEET BY 12Z SUNDAY AND AGAIN BY SUNDAY NIGHT INTO MONDAY. THIS...COMBINE WITH PRECIPITABLE WATER VALUES RANGING AROUND 1.50 INCHES WILL LEAD TO SOME EFFICIENT RAIN PRODUCERS SUNDAY MORNING AND LATE SUNDAY NIGHT INTO MONDAY. ANOTHER ROUND OF EFFICIENT RAIN PRODUCERS SETS UP MONDAY NIGHT INTO TUESDAY WITH A VERY SIMILAR PATTERN AS TONIGHT AND SUNDAY NIGHT. CUT BACK ON POPS TUESDAY DURING THE DAY AS SHORTWAVE IS A BIT QUICK TO MOVE NORTHEAST PAST 12Z TUESDAY. .WEDNESDAY THROUGH SATURDAY...GFS AND ECMWF ARE COMING TOGETHER WITH MUCH STRONGER VORT MAX AND 500MB SHORTWAVE TO PUSH ACROSS THE REGION WEDNESDAY NIGHT INTO THURSDAY. THE 00Z ECMWF IS SLIGHTLY SLOWER THAN THE 12Z GFS...BUT CONCERNED ABOUT PRECIP AMOUNTS ON TOP OF ANTICIPATED QPF OVER THE NEXT FEW NIGHTS. THE VERY ACTIVE WEATHER PATTERN CONTINUES WITH THE GFS/ECMWF BOTH KEEPING THE FORECAST AREA UNDER SOUTHWEST FLOW AND A SERIES OF SHORTWAVES TO AFFECT IOWA THURSDAY NIGHT INTO FRIDAY...AND AGAIN FRIDAY NIGHT INTO SATURDAY. HYDRO ISSUES WILL REMAIN A CONCERN IN THE EXTENDED PERIOD. && .AVIATION...26/00Z ISSUED AT 641 PM CDT SAT MAY 25 2013 MAINLY IFR STRATUS SHIELD WILL PREVAIL MUCH OF THE NIGHT AND IT IS LIKELY TO HOLD THROUGH SUNDAY OVER THE NORTHERN SITES. KDSM AND KOTM HAVE THE POTENTIAL TO SCATTER WITH THE WARM FRONT NEARING THESE LOCATIONS. CHANCES FOR PRECIPITATION WILL INCREASE AGAIN TONIGHT MAINLY AFTER MIDNIGHT INTO SUNDAY MORNING WITH AREAS OF THUNDERSTORMS DEVELOPING. ANOTHER ROUND OF PRECIPITATION WILL LIKELY DEVELOP BY MID TO LATE SUNDAY AFTERNOON. AT THIS TIME HAVE NOT FOCUSED HIGH DETAIL WITH THIS LATE PERIOD ACTIVITY. POTENTIAL REMAINS WITH SOME AREAS OF LOWER VSBYS UNDER THE STRATUS. && .HYDROLOGY... ISSUED AT 314 PM CDT SAT MAY 25 2013 THIS MORNINGS RAINFALL WAS SIGNIFICANT IN SPOTS ACROSS CENTRAL IOWA WITH AN OVER 5 INCH REPORT IN MARSHALL COUNTY. HEAVY RAIN FORECAST TOOLS SUGGEST THAT THE STORMS ASSOCIATED WITH TONIGHT/S MCS SHOULD BE VERY EFFICIENT RAINFALL PRODUCERS. BOTH THE GFS/NAM SHOWS A DEEP WARM CLOUD LAYER...HIGH PRECIPITABLE WATER AND GOOD MOISTURE TRANSPORT OVER THE WARM FRONT. ALTHOUGH THE 850-700 MB THETA E ADVECTION IS NOT AS STRONG AS THIS MORNING...THERE IS ENOUGH TO SUPPORT ELEVATED CONVECTION. IN ADDITION...CORFIDI VECTORS ARE POINTING SOUTH TONIGHT INTO THE LOW-LEVEL JUST SUGGESTING SOME BACK BUILDING POTENTIAL OF THE MESOSCALE BETA ELEMENTS. WITH ALL OF THIS CONSIDERED...WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE AREAS THREATENED BY HEAVY RAIN AND AREAS WHICH HAD HEAVY RAINFALL LAST NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH SUNDAY MORNING FOR AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CRAWFORD- DALLAS-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-MAHASKA- MARION-MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WAPELLO-WEBSTER. && SHORT TERM...JOHNSON LONG TERM...PODRAZIK AVIATION...DONAVON HYDROLOGY...JOHNSON
Hazardous weather outlook, May 25, 3:59 PM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 359 PM CDT SAT MAY 25 2013 IAZ004>007-015>017-023>028-070>073-081>085-092>097-262100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CASS-ADAIR-MADISON- WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 359 PM CDT SAT MAY 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT. CHANCES FOR SEVERE WEATHER ARE LOW...BUT SOME STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS. SOME STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING. SEVERE WEATHER APPEARS UNLIKELY THIS WEEKEND...BUT SEVERE WEATHER CHANCES WILL INCREASE SOMEWHAT INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. IAZ033>039-044>050-057>062-074-075-086-262100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-MARION-MAHASKA-WAPELLO- 359 PM CDT SAT MAY 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL OCCUR AGAIN TONIGHT. CHANCES FOR SEVERE WEATHER ARE LOW...BUT STORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL AND LOCAL FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT UNTIL 9 AM SUNDAY MORNING. IN ADDITION...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE CEDAR RIVER BASIN AND THE DES MOINES BASIN NEAR OTTUMWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS. SOME STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING. SEVERE WEATHER APPEARS UNLIKELY THIS WEEKEND...BUT SEVERE WEATHER CHANCES WILL INCREASE SOMEWHAT INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. KJ
In the hours before
Local storm report, May 25, 11:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1113 PM CDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM HAIL AUDUBON 41.72N 94.93W
05/25/2013 E1.00 INCH AUDUBON IA LAW ENFORCEMENT
&&
AWBLocal storm report, May 25, 11:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1129 PM CDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM HAIL 10 NW AUDUBON AIRPORT 41.79N 95.08W
05/25/2013 E0.88 INCH AUDUBON IA TRAINED SPOTTER
NICKEL SIZED HAIL, PEA SIZED HAIL OCCURING NOW
&&
AWBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 11:03 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 27 min |
| May 26, 12:25 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene | 50 min |
| May 26, 1:55 AM CDT | Flash Flood Warning | DMX | Jasper, Marshall, Poweshiek | 6 hr |
| May 26, 4:25 AM CDT | Flash Flood Warning | DMX | Poweshiek | 6 hr |
| May 26, 5:48 AM CDT | Flash Flood Warning | DMX | Marshall, Tama | 6 hr |
| May 26, 7:24 AM CDT | Flash Flood Warning | DMX | Franklin, Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas and 1 more | 6 hr |
| May 26, 8:34 AM CDT | Areal Flood Warning | DMX | Jasper, Marshall, Poweshiek | 24 hr |
| May 26, 9:11 AM CDT | Flash Flood Warning | DMX | Butler, Grundy, Hardin, Tama | 6 hr |
| May 26, 10:19 AM CDT | Areal Flood Warning | DMX | Poweshiek | 24 hr |
| May 26, 10:54 AM CDT | River Flood Warning | DMX | Black Hawk | 10 days |
| May 26, 11:51 AM CDT | Areal Flood Warning | DMX | Marshall, Tama | 24 hr |
| May 26, 1:11 PM CDT | Areal Flood Warning | DMX | Franklin | 24 hr |
| May 26, 2:27 PM CDT | River Flood Warning | DMX | Marshall | 6 days |
| May 26, 2:55 PM CDT | Areal Flood Warning | DMX | Butler, Grundy, Hardin, Tama | 24 hr |
| May 26, 3:21 PM CDT | Flash Flood Warning | DMX | Marshall, Story | 6 hr |
| May 26, 3:51 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 41 hr |
| May 26, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Greene, Guthrie | 41 min |
| May 26, 5:32 PM CDT | Flash Flood Warning | DMX | Poweshiek | 6 hr |
| May 26, 6:53 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.